A year in my life, from the day I was diagnosed and for the full year after. Walk with me.

Tuesday, August 30, 2011

Day 150 Tamoxifen

I'm not comparing it to Chemotherapy or Radiation and, honestly, I am grateful to have this drug available to keep me cancer free but Tamoxifen has been a bitch.

For the first month I felt very little, so when I started raging I thought I was really mad.  But I wasn't, not really anyway.  It was turbo boosted PMS resulting from my chemically induced change of life.  The effect has been staggering and I believe anyone who knows me has seen me act very differently.  Normally easy going, I am now perpetually anxious.  My flash point is ridiculously low and I try to stay silent so I don't say anything angry that I don't mean...or worse what I DO mean.  Silent is not my normal way of being, normally I am loud and outspoken with a fairly good sense of humor and I don't recognize this new person who is wearing my skin and vibrating with umbrage.

A good thing I'm being silent too, because I often stumble over words and forget what it was I was saying.  The funny things I would say before die just above my epiglottis.  My intelligence along with my libido has tanked.  I am dulled.

Fatigue is also one of Tamoxifen's gift, but I can't sleep (see above.)  Ambien, despite my attempts to sleep without it remains my evening's hero.  The oxytocin released by my old breasts is no longer being released and my mood has darkened as I have become more and more a neuter.

This weekend I met a man who has recently been separated from his wife of many years.  She is a 4 year breast cancer survivor on Tamoxifen; he says it changed everything about her.  He looked sad when he said it.  I am sure whatever fissure there was between them became a chasm and that frightens me.

Cancer treatments are never easy.  I am clear that not everyone has the same side effects, and my DOnc says I might habituate to this fall out.  In the meanwhile he has doubled my antidepressant.  While many women have had success with all sorts of creams, since my tumors are completely estrogen/progesterone receptor positive I cannot use them.  What I can use is gratitude, which has been my buoy for decades and I cling to it now like a shipwreck victim.

I am grateful for Tamoxifen, and the years it has given me.  I will make the very best of them in spite of their unique and unforeseen difficulties.  Many cultures maintain that women's power becomes manifest after her change of life and I am sure that is what is happening to me right now; those blank spaces in my mind are places to be filled by new knowledge and ways of thinking; I am grateful for this change because it enlivens and challenges me.  I am grateful for all of the women who have moved forward from here and left a trail for me to follow.  I know I will make it and that I am not alone.

6 comments:

Darwin said...

Ah, you're nearly halfway through the first year, and look! You beat the cancer in just a few months, Patricia -- and you're well on your way to a full, healthy recovery! I am so proud of you, your attitude, the fight in you, your sense of humor (which is unmatchable), and your great expose and writing of this event in your life.

I must ask -- do you HAVE TO take the Tamoxifen? Or is it a preventive measure, but since the likely return of any cancer is so remote, is it totally necessary? I'm sure you've checked this all out, but I'm curious. xoxooxo from your Muffin.

Greener Pastures--A City Girl Goes Country said...

Is Tamoxifen causing you to go through menopause? Because what you described is exactly how I've been feeling since I started menopause. I'm a raging maniac. Enraged I tell you. I had to laugh when you said you were afraid you'd say something you didn't mean. Or worse, what you DO mean! My girlfriend, also going through menopause, and I have been running amok saying how we feel (mostly about political stuff) on Facebook. After being nice and polite and keeping a lid on it, in general, for so long, we got a taste of blood, so to speak, one night and found ourselves letting it all out because we had lost our patience with someone who has different political views than us and was constantly screaming about it. So we started screaming back. And wow, we were giddy with our power! It felt so good to just say it! We started PMing each other and gushed over the heady experience! And we became addicted to saying how we feel and being true to ourselves in all parts of life, not just Facebook, because it made us feel at peace and powerful. And that made me think of what you said about how some cultures believe a woman manifests her power after her change of life. There are a lot of crappy things about it. I'm hairier. I'm wrinkling rapidly. I'm agitated and anxious. But on the other hand, I am finding myself. And finding the nerve to be true to myself. Perhaps Tamoxifen has given you that gift, as well as the gift of a long life.

Susan S said...

When I was an oncology nurse I remember being quite excited to learn about Tamoxifen. It is a drug that I believe has given many women many more years. I'm sorry you are suffering such a miserable side effect. I hope your body adapts and this all becomes easier.

I love that you use gratitude as your buoy. Thanks for this clear description. Your words can help fellow sufferers feel less alone and the rest of us to be more understanding. Thank-you.

zenmama said...

Hey all. Thanks for your comments, they are encouraging to the extreme. I am trying to write another post, but my doubled antidepressant has flattened all of my emotions and what I write about is not interesting. This too will pass and I will be back.

Darwin, I could discontinue Tamoxifen but that would require me to undergo at least 2 courses of chemotherapy and then my chances of reoccurence would be 12% - 15% within 5 years. This is because my tumor's receptors were 98% Est. and Progest +. With Tamoxifen my chance of reoccurance is 3%-5%. A no brainer...he he, that's a menopause joke.

Greener Pastures, check and double check. I am experiencing the same things...so judgemental, so undiluted, so me as it turns out. Prickly bitch, that's what I am. So happy to hear I am not alone!

Susan, I too am so happy about Tamoxifen, but when my DOnc told me that my side effects would be limited to hot flashes I think he was mistaken. Happily, the antidepressants have taken hold and I am habituating to my new state. Even my teenage daughter says I am better. I love life and Tamoxifen is a part of it. G.d is good.

Greener Pastures--A City Girl Goes Country said...

How you feeling?

Anonymous said...

Oh Tamoxifen! That stuff is a beast! I took it for almost a year, but the stuff made me totally pyschotic!!! I actually started having a mental health break down and went as far as having delusions while on tamoxifen. The doctors tried all kinds of other drugs to conteract the effect it had on me, but pretty soon I had no idea what was causing what anymore. Chemo slammed me into menopause, then I came back out after a year, and now I am working on my second time around just due to my old age, which did not help the situation, but tamoxifen is what really pushed me off the deep end. I finally stopped all of extra the drugs because I was so desperate to get a grip, and was still a basket case. The in a total state of despair, I took the plunge and stopped the tamoxifen and within two weeks I started getting back to my old self again, after a month I was once again normal (normal for me :) for the first time since I started taking it. My doctor told me to try to not beat myself up too much about it, some women just can't take it. I guess I am just too sensitive to my system being flooded with a synthetic hormon. However... hang in there and do everything in your power possible to stay on the tamoxifen if you can, since I am now currently waiting for a biopsy report that is expected to confirm that my cancer is back again. Bummer. I am only telling you this story because I want you to know that you are not crazy, it is the tamoxifen I have no doubt. So do not let anyone tell you differently. Hang in there though, it is worth it if you can manage the side effects. I wish I could have.........